bug bites, topamax

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ryan's mom
New Member

Date Joined Feb 2005
Total Posts : 2
   Posted 2/18/2005 10:04 PM (GMT -6)   
Hi! I just found this forum and have enjoyed reading the various posts.
I learned a long time ago that it's people who are affected by disorders and
families who can help you MUCH more than doctors!

Anyway, my son is 15 and is non-verbal, which makes things all the more of
a mystery for us. He had a few grand mals over four years ago. They were
within a span of about 12 days and he hasn't had any more. He has been on
Topamax, 75 mg twice a day since a couple weeks after having them.
The thing that frustrates us is that we wonder if he even needs it. He was
obviously bitten or stung while in his pool about a week before the first
seizure. His back was beet red suddenly and covered in huge welts like I'd
never seen. The doctor had him taking a lot of Benadryl.

When the seizures came and I asked the doctors about the possibility of them
being related whatever bit him, they pooh-poohed that right off the bat.

Has anyone ever heard of being poisoned by a bug and then developing

Also, since my son can't talk--if anyone is taking topamax and could tell
me what it feels like and any effects it has had on them, I'd appreciate
it so much. It seems like after he was on it a while, he started hitting
himself in the head sometimes and yelling, just out of the blue with
nothing else going on around him. Also, his concentration is not as good
as it was before Topamax.

I really appreciate anyone responding. My heart is with you all as you
live with epilepsy and the challenges it causes. The world isn't always
so supportive, but know that a lot of folks care a lot yeah

ryan's mom
New Member

Date Joined Feb 2005
Total Posts : 2
   Posted 2/18/2005 11:18 PM (GMT -6)   
Thanks for your response. My son developed autism at age 15 months after getting his MMR shot. He was totally typical before then. It's the thimerosal (mercury) that I know did it. It was a dramatic change and he just stopped talking and developed a lot of behaviors and sensory problems and trouble sleeping, etc. So the Topamax had nothing to do with that. But I do believe it has made him have some aggression and loss of concentration.

Regular Member

Date Joined Feb 2005
Total Posts : 241
   Posted 2/19/2005 1:13 AM (GMT -6)   

Ryan's Mom-

I'm new to this forum and just had to reply because I was on Topamax last year and I thought it was the worst medication in terms of side effects I have ever been on.  And I have tried just about all of them. 

I had a severe pounding headache most of the time and nausea.   I developed numbness and tingling in my hands and feet, like they were always asleep or sometimes it was like pins and needles.  Very uncomfortable.  I also didn't feel like myself, some cognitive problems too.

After 4 months and losing 15 pounds ( I was 130 lbs to start), I told the neurologist I was definitely not going to get used to this medication.   I'm glad other people are doing better than I did, I hear so many people say Topamax is a great drug.  It just didn't work out for me.  I was switched over to Zonegran when I was having so many problems with Topamax,  as it has a similar mechanism of action as Topamax.  Although it's better than Topamax, I'm still having some of the same problems as before - just not as severe.

complex partial seizures since 22
lamictal 200mg 2x/d
zonegran 150mg 3/d

Regular Member

Date Joined Jan 2005
Total Posts : 56
   Posted 2/19/2005 4:09 PM (GMT -6)   
Topomax was the first drug i was on and let me tell you, it wasn't good at all for me! I started taking it right before highschool final exams and I noticed a change in my ability to concentrate and remember things. This is one of the side affects from it. Since then, my family and i have nicknamed it Stupidmax- it made me feel so stupid, after starting on lamictal, I was a lot better. It must make it a lot harder that your son can't speak. I have tonic clonic seizures and so far, out of the three meds i've been on, Keppra has been the best for me. but it depends on the person and their reactions to the drugs! hope that helps and welcome to the forum!~ Jessica
"Carry on.  It is not easy.  But it is what we have to do- only we do not have to do it alone."
First seizure: 1993
Officially diagnosed: 1999
Type: Simple Partial to Secondary Generalized Tonic-Clonic Seizures
Cause: Unkown, all tests are negative for abnormalities...
Meds: 750mg Keppra 2xday

Regular Member

Date Joined Feb 2005
Total Posts : 77
   Posted 2/19/2005 5:14 PM (GMT -6)   
topomax for me takes away my appetite, and I also found concentration problems and memory problems but not sure if that is the meds or the seizures. Definetly the lack of appetite I noticed right away. Good luck!
TWILIGHT ....love generously...praise loudly...live fully!! (elias porter)\
CP TL Epilepsy, IBS, Obsessive Worrying/Anxiety Attacks/Migraines

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 8:45 PM (GMT -6)
There are a total of 2,710,832 posts in 298,936 threads.
View Active Threads

Who's Online
This forum has 153489 registered members. Please welcome our newest member, palmtree.
357 Guest(s), 14 Registered Member(s) are currently online.  Details
scifigal2k, crohnie1985, XxdavexX, Pat Tall, Bohemond, Lymiemomster, lgm1942, palmtree, kitty19, FamilyGuy, quincy, xy123, k07, LanieG

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer